The nurse is in the medication room drawing up insulin for a client when a code blue is called. In his haste to respond to the call, the nurse places the syringe of insulin on the counter and responds to the code. Afterward, the nurse returns to the medication room and retrieves the syringe of insulin. Which action by the nurse is correct?
return the insulin to the insulin vial and draw up a new syringe
administer the insulin after labeling the syringe with the date, dose, and client name
dispose of the syringe in the sharps container, and draw up a new dose in a new syringe
administer the insulin that was drawn up, since the syringe is still in the medication room
Number 3 is correct.
Since the medication was left out, there is no way to be sure that it was not tampered with or contaminated; therefore, the nurse should dispose of the syringe in the sharps container and draw up a new dose of insulin. Returning the insulin to the vial increases the risk of cross-contamination, since the contents of the syringe may be contaminated. Administering the insulin after labeling it still leaves the client vulnerable, since the medication was left unattended. Option 4 is risky because the insulin in the syringe may have been contaminated or replaced by something else. Nurses should never give medications that were drawn up and then out of their sight for any period of time. If a medication error or adverse reaction occurs, the nurse is responsible due to negligence.